A 76-Year-Old Kidney Patient Became Convinced She Was Dead, and Doctors Blamed a Common Antibiotic

A 76-year-old woman with end-stage kidney disease became convinced she was dead. Her lab tests and imaging offered no explanation. Her doctors eventually pointed to an unexpected suspect: cefepime, a widely used hospital antibiotic she had been given for infections after surgery.

Physicians from a University of Central Florida College of Medicine and HCA Healthcare training program in Gainesville, Florida, described the case in the August 2025 issue of Annals of Internal Medicine: Clinical Cases. The team, led by Kobina Essilfie-Quaye and including Tyler Halbig, Jasmay Randhawa, and Hesham Nasser, diagnosed Cotard syndrome, a rare delusion in which a person believes they are dead, do not exist, or have lost their organs or blood. To their knowledge, they wrote, it is “one of the first documented cases of cefepime-induced Cotard syndrome.”

The woman was on hemodialysis and also had atrial fibrillation, high blood pressure, and type 2 diabetes. She had undergone surgery to repair her right ankle with internal hardware, and her recovery was complicated by infection, a wound that reopened, and a heel ulcer. She was receiving cefepime for the wound infection and a urinary tract infection when the delusion appeared.

The condition is named for French neurologist Jules Cotard, who described it in 1880, and it is sometimes called walking corpse syndrome. It is most often seen alongside severe depression or psychotic illness, which makes a drug-triggered case easy to mistake for a new mental illness.

A Brain Test Revealed the Real Problem

Blood work and imaging explained nothing. An electroencephalogram, or EEG, which records the brain’s electrical activity, told a different story. It showed a pattern consistent with toxic-metabolic encephalopathy, a broad term for brain dysfunction caused by drugs, toxins, or chemical imbalances rather than by a stroke, tumor, or other structural damage.

That finding pointed away from a primary psychiatric disorder and toward a drug reaction. Doctors stopped cefepime, and she received dialysis, which helps remove the drug from the blood. Her neuropsychiatric symptoms resolved rapidly, the authors reported.

As a single case report, the paper cannot prove cause and effect. The link to cefepime rests on the EEG findings and on how quickly she recovered once the drug was stopped and cleared. The authors concluded that patients with kidney problems who receive cefepime should be closely monitored for neuropsychiatric side effects.

Why Failing Kidneys Raise the Risk

Cefepime is a fourth-generation cephalosporin, part of a powerful class of antibiotics that hospitals rely on for serious infections such as pneumonia and complicated urinary tract infections. The kidneys do most of the work of removing it. About 85% of the drug leaves the body unchanged, according to a 2017 systematic review in Critical Care. When the kidneys fail, cefepime can build up.

That review pooled 135 published cases of cefepime neurotoxicity. Eighty percent of the patients had kidney dysfunction, and the most common symptoms were reduced consciousness, confusion, and sudden muscle jerks.

The drug’s effects on the brain have drawn regulators’ attention before. In 2012, the FDA issued a Drug Safety Communication on cefepime and seizure risk after reviewing its adverse event reports. The agency identified 59 cases of nonconvulsive status epilepticus, a prolonged seizure without obvious convulsions, from the drug’s approval in 1996 through February 2012.

Fifty-eight of those patients had kidney dysfunction, and 56 had not received a dose properly adjusted for it. More than half were older than 65, and 69% were women. The seizures resolved in 43 patients, mostly after cefepime was stopped or the patient underwent hemodialysis. The FDA noted that some cases occurred even when doses had been appropriately adjusted.

She Is Not the First Patient on Cefepime to Say She Was Dead

Doctors think cefepime disrupts the brain by crossing into it and blocking GABA-A receptors, which normally help calm nerve activity, as described in a 2023 case report on cefepime-induced Cotard syndrome. That report, published in The Primary Care Companion for CNS Disorders, involved a 48-year-old woman being treated for a blood clot in her lungs and a urinary tract infection.

Three days after starting cefepime, she developed trouble speaking and altered awareness. Doctors stopped the drug. The next day, her speech had improved, but she told them she had suffered a heart attack the night before and was now dead. When doctors listened to her chest, she said, “I’m sure you can’t hear my heart since I’m dead.” Her delusions had completely resolved by the time she was discharged.

Those authors wrote that “a single case of suspected cefepime-induced Cotard syndrome has been reported in the literature,” citing a 2021 report in the Cambridge Medicine Journal.

Cefepime is not the only drug tied to this delusion in people with weak kidneys. In a 2007 report in The BMJ, doctors in Sweden described two patients who believed they were dead while taking the antiviral acyclovir or valacyclovir, a drug the body converts into acyclovir. One was a 35-year-old woman with a failing kidney transplant who was on hemodialysis; the other was a 36-year-old man with kidney impairment after a bone marrow transplant. The authors linked their symptoms to high levels of a drug breakdown product that accumulates in kidney failure.

The woman improved during dialysis. After about an hour, the authors wrote, she “had been convinced she was dead; now she was not quite so sure.” Their advice was blunt: such patients “should preferably be sent to the dialysis unit, not to the department of psychiatry.”

What Families and Clinicians Should Watch For

When an older adult with kidney disease suddenly develops a bizarre belief, a medication reaction belongs high on the list of possible causes. Catching it early can spare patients unnecessary psychiatric treatment, and in published cases, symptoms have often improved quickly once the drug is stopped or cleared.

Cefepime-induced Cotard syndrome remains extremely rare, and cefepime is an important antibiotic for serious infections. The FDA advises health care professionals to adjust cefepime doses for patients with reduced kidney function. It also urges patients and caregivers to seek medical care right away if confusion, altered mental status, or decreased responsiveness appears during treatment.

Key Questions Answered

What happened to the patient? A 76-year-old woman on hemodialysis developed the delusion that she was dead while receiving the antibiotic cefepime for a wound infection after ankle surgery and a urinary tract infection.

What is Cotard syndrome? It is a rare delusion in which a person believes they are dead, do not exist, or have lost their organs or blood. It is most often linked to severe depression or psychotic illness.

How did doctors connect it to cefepime? Her lab tests and imaging were unremarkable, but an EEG showed toxic-metabolic encephalopathy. Her symptoms resolved rapidly after cefepime was stopped and she received dialysis.

Why are people with kidney disease at higher risk? The kidneys remove most cefepime from the body. When they fail, the drug can build up and affect the brain, especially if the dose is not adjusted.

How common is cefepime-induced Cotard syndrome? It is extremely rare. Only a handful of suspected cases have been published, including reports in 2021, 2023, and 2025.

What should families watch for? The FDA urges patients and caregivers to seek medical care right away if confusion, altered mental status, or decreased responsiveness appears during cefepime treatment.

Published by Medicaldaily.com


Source link

Related Articles

LEAVE A REPLY

Please enter your comment!
Please enter your name here

Stay Connected

0FansLike
3,912FollowersFollow
22,900SubscribersSubscribe
- Advertisement -6000 PLR EBOOKS

Latest Articles